Can HIV Drugs Cause Heart Problems?

Can HIV Drugs Cause Heart Problems?

An antibiotic once commonly prescribed to HIV-positive people may have a potentially deadly side effect in those with coronary heart disease — even a decade after taking it.

In 2018, the U.S. Food and Drug Administration issued a warning, “advising caution before prescribing the antibiotic clarithromycin (Biaxin) to patients with heart disease because of a potential increased risk of heart problems or death that can occur years later.”

Since HIV itself has been casually linked to increased risk of heart disease, cardiovascular health is a top concern for people living with HIV. Clarithromycin is frequently prescribed to treat Mycobacterium avium complex (MAC), a lung infection once common among those living with HIV. Although the widespread adoption of highly effective antiretroviral medication has dramatically reduced the numbers of MAC diagnoses in those living with HIV, it does still impact those whose CD4 cell count falls below 50 cells/μL.

A new 10-year follow up study of people with coronary heart disease found those who took clarithromycin, even for short periods of time, could see long-term health impacts.

In the CLARICOR trial, researchers observed an “unexpected increase” in deaths among patients with heart disease who had received a two-week course of clarithromycin a year or more prior. The placebo-controlled CLARICOR trial, researchers claim, provides the strongest evidence to date of the increase in cardiovascular risk due to clarithromycin use.

Six previous studies have followed people with and without coronary artery disease who took the drug, and two found evidence of long-term risks from clarithromycin, but four did not.

Among those with compromised immune systems, MAC had at one point been seen as a potentially dangerous infection and treating with clarithromycin made sense. Now, these new findings suggest that equation may need to be reevaluated. Especially given that the FDA noted, “There is no clear explanation for how clarithromycin would lead to more deaths than [a] placebo.”

Still, the FDA is reluctant to completely recommend against the drug’s usage because, “we cannot determine whether results of the CLARICOR trial can be applied to patients who do not have heart disease.”

Therefore, they simply recommend: “Healthcare professionals should be aware of these significant risks and weigh the benefits and risks of clarithromycin before prescribing it to any patient, particularly in patients with heart disease and even for short periods and consider using other available antibiotics.”

Those who are taking clarithromycin, regardless of the underlying medical condition, should be aware of the signs and symptoms of cardiovascular issues, so they can alert their doctors if any appear or worsen.

Clarithromycin has been approved for certain conditions for over 25 years, including those that infect the skin, ears, sinuses, lungs, and other areas. The FDA and the medical community have known that coronary risks are associated with clarithromycin since 2005, but the new study draws attention to long-term risks of even using a short course of the antibiotic.

Researchers have previously observed that antibiotics — including azithromycin, erythromycin, and clarithromycin — can negatively impact those with heart disease. Those being prescribed antibiotics should inform health care professionals if they have heart disease.

Patients shouldn’t discontinue clarithromycin without first consulting a health care provider. If you are being treated for MAC now or in the future, talk to your doctor about the risks associated with clarithromycin compared to other drugs available.

From our Sponsors

READER COMMENTS ()